Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 98, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 31, 2013, 3:36 PM CDT for Beltrami County, Clearwater County, Hubbard County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2013, 3:36 PM CDT (20:36 UTC)
- Expired
- Aug 31, 2013, 4:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Clearwater County, MN, Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 163 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 2:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
050
WUUS53 KFGF 312036
SVRFGF
MNC007-029-057-312130-
/O.NEW.KFGF.SV.W.0098.130831T2036Z-130831T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
336 PM CDT SAT AUG 31 2013
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
SOUTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA...
NORTHERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...
* UNTIL 430 PM CDT
* AT 332 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
BAGLEY...AND MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
UPPER RICE LAKE AROUND 350 PM CDT.
ALIDA AND LAKE ITASCA AROUND 355 PM CDT.
BECIDA AROUND 405 PM CDT.
LAKE GEORGE AROUND 415 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE NARY AND GUTHRIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4709 9475 4713 9517 4715 9518 4715 9537
4715 9538 4716 9555 4738 9556 4746 9554
4750 9477
TIME...MOT...LOC 2036Z 267DEG 28KT 4733 9543
HAIL...1.00IN
WIND...60MPH
$$
HOPKINS1 follow-up statement
724
WWUS53 KFGF 312111
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
411 PM CDT SAT AUG 31 2013
MNC007-029-057-312121-
/O.CAN.KFGF.SV.W.0098.000000T0000Z-130831T2130Z/
HUBBARD MN-BELTRAMI MN-CLEARWATER MN-
411 PM CDT SAT AUG 31 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLEARWATER...SOUTH
CENTRAL BELTRAMI AND NORTHERN HUBBARD COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4709 9475 4713 9517 4715 9518 4715 9537
4715 9538 4716 9555 4738 9556 4746 9554
4750 9477
TIME...MOT...LOC 2111Z 267DEG 28KT 4734 9503
$$
DTRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:28 PM CDT, 8 minutes earlier.
Area forecast discussion, Aug 31, 3:28 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 328 PM CDT SAT AUG 31 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 328 PM CDT SAT AUG 31 2013 MAIN FORECAST CHALLENGE FOR THE SHORT TERM FORECAST WILL BE THE SEVERE WEATHER POTENTIAL LATE THIS AFTERNOON INTO THE EARLY EVENING. WILL RELY A LITTLE MORE ON THE HIGH RESOLUTION MODELS FOR THIS PORTION OF THE FORECAST. AS OF 19Z THE SURFACE COLD FRONT EXTENDED FROM HALLOCK TO JUST WEST OF KGFK DOWN TO NEAR KABR. CONTINUE TO HAVE QUITE A BIT OF MID CLOUDS ALONG AND BEHIND THE BOUNDARY WHICH ARE PROBABLY RESTRICTING THE SFC HEATING SOME. HOWEVER TEMPS ALONG AND AHEAD OF THE BOUNDARY ARE STILL IN THE MID 80S WITH DEW POINTS IN THE LOW 60S. THIS IS CONTRIBUTING TO MLCAPE VALUES IN THE RANGE OF 2500J/KG. LATEST SPC MESOANALYSIS PAGE SHOWS SOME CONVECTIVE INHIBITION LINGERING OVER THE AREA. HIGHER VALUES OF 0-6KM BULK SHEAR ARE UP ALONG THE CANADIAN BORDER. AS THE SHORT WAVE OVER SOUTHWEST MANITOBA/SOUTHEAST SASKATCHEWAN DROPS E-SE THE STRONGER MID LEVEL WINDS ALSO DROP SOUTH. AT THIS POINT IT STILL APPEARS THAT AREAS FROM THE RED RIVER VALLEY EASTWARD INTO MN STAND THE BEST CHANCE OF SEEING ANY SEVERE WEATHER LATE THIS AFTERNOON INTO THE EARLY EVENING. EXTENSIVE LOWER CLOUDS OVER SOUTHERN CANADA WILL DROP SOUTHWARD LATE TONIGHT BEHIND THE COLD FRONT. MODELS ALSO SHOW SOME LINGERING SHORT WAVE ENERGY WITH THE SOUTHWEST MANITOBA SHORT WAVE THAT COULD KEEP SOME PCPN AROUND THE ND/CANADA BORDER REGION POST COLD FRONT. FOR SUNDAY WEAK HIGH PRESSURE WILL BUILD SOUTHWARD OUT OF THE MANITOBA LAKES REGION. WILL GO WITH THE IDEA OF THE THICKER CLOUDS GETTING PUSHED SOUTHWARD AND THINNING BUT WILL HAVE TO SEE WHAT LATER MODEL RUNS SHOW. SEVERAL MODELS TRY TO LINGER SOME LIGHT PCPN IN THE NORTHEAST BUT NOT REAL CONFIDENT ON THIS. SUN NIGHT WILL FINALLY BE A COOL NIGHT AGAIN WITH THE SFC HIGH OVER THE FA. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 328 PM CDT SAT AUG 31 2013 WILL STICK WITH A DRY FORECAST FOR THE MON/TUE TIME FRAME. EXPECT TEMPS TO REBOUND AGAIN TO THE MID 70S MON AND LOW 80S BY TUE BUT WITH A LOT LESS HUMIDITY. MODELS ARE IN DECENT AGREEMENT WITH THE MAIN SYNOPTIC FEATURES DURING THE EXTENDED PERIOD. UPPER RIDGING WILL INTENSIFY NEXT WEEK WITH WEAK IMPULSES SLIDING SEWD ACROSS THE NRN PLAINS IN NW FLOW ALOFT. AFTER A FRONT PASSES THOUGH IN THE BEGINNING OF THE PERIOD...TEMPS WILL COOL INTO THE 70S BEFORE A WARMING TREND THE REST OF NEXT WEEK. EXPECT MAINLY DRY CONDITIONS THROUGH MOST OF THE EXTENDED TIME FRAME. MODELS DIVERGE BY DAY 7 WITH THE ECMWF BRINGING AN UPPER CLOSED LOW INTO MT WHILE THE GFS PLACES THE LOW ALONG THE NW COAST. THE NET RESULT IS A LOW END CHC FOR PRECIP ACROSS THE WRN HALF OF THE FCST AREA SAT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 106 PM CDT SAT AUG 31 2013 MID DECK ACROSS ERN ND THIS AFTN WILL CONT TO MOVE EAST INTO THE EVENING...IMPACTING ALL TAF SITES. WEAK ECHOES WERE OCCURRING FROM GRAFTON SOUTHWEST TO JAMESTOWN...THOUGH VSBYS WERE NOT RESTRICTED. THE PREFRONTAL TROF SITUATED OVER THE RVR VALLEY WILL SHIFT EAST WITH THE ACTUAL FRONT FURTHER WEST ACROSS CENTRAL ND THIS AFTN. WLY WINDS FROM THE VALLEY WEST WILL TURN NWLY WHILE EAST OF THE VALLEY WINDS WILL TURN NW AFTER 02Z. INCLUDED VCTS ALL SITES EXCEPT KDVL FOR THIS AFTN/EARLY EVENING BEFORE FRONTAL PASSAGE. OTHERWISE NNW WINDS CON OVERNIGHT WITH SCT MID DECK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...GODON LONG TERM...GODON/FRAZIER AVIATION...FRAZIER
Hazardous weather outlook, Aug 31, 4:44 AM CDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 444 AM CDT SAT AUG 31 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-010945- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 444 AM CDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING MAINLY ALONG AND EAST OF THE RED RIVER VALLEY AS A STRONG COLD FRONT MOVES ACROSS THE REGION. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WIND...BUT TORNADOES ARE ALSO POSSIBLE ALONG AND EAST OF A LINE FROM WASKISH TO DETROIT LAKES TO FERGUS FALLS. PEOPLE WITH OUTDOOR PLANS SHOULD PAY CLOSE ATTENTION TO THE LATEST WATCHES AND WARNINGS AND BE PREPARED TO TAKE ACTION IF NECESSARY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR AREAS ALONG AND EAST OF THE RED RIVER VALLEY. ROGERS
In the hours before
Special weather statement, Aug 31, 1:41 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 141 PM CDT SAT AUG 31 2013 MNZ002-022-311900- MAHNOMEN MN-NORMAN MN- 141 PM CDT SAT AUG 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NORMAN AND EXTREME WESTERN MAHNOMEN COUNTIES UNTIL 200 PM CDT... AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR ADA...OR 36 MILES NORTHEAST OF FARGO...MOVING TO THE EAST AT 45 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... TWIN VALLEY...GARY AND FLAMING AROUND 150 PM CDT. WAUKON...RANUM AND FAITH AROUND 155 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4748 9606 4726 9607 4724 9656 4742 9659 TIME...MOT...LOC 1841Z 262DEG 41KT 4735 9640 MF
Special weather statement, Aug 31, 1:53 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 153 PM CDT SAT AUG 31 2013 MNZ002-003-NDZ039-311915- CASS ND-CLAY MN-NORMAN MN- 153 PM CDT SAT AUG 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND SOUTHERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 215 PM CDT... AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 6 MILES NORTHEAST OF HARWOOD...OR 12 MILES NORTH OF FARGO...MOVING TO THE EAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... FELTON AROUND 210 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4718 9644 4698 9641 4696 9691 4714 9693 TIME...MOT...LOC 1853Z 264DEG 36KT 4706 9679 MF
Special weather statement, Aug 31, 3:11 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 311 PM CDT SAT AUG 31 2013 MNZ009-017-312100- NORTH BELTRAMI MN-SOUTH BELTRAMI MN- 311 PM CDT SAT AUG 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI COUNTY UNTIL 400 PM CDT... AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 11 MILES WEST OF BLACKDUCK...OR 17 MILES NORTH OF BEMIDJI...MOVING TO THE EAST AT 35 MPH. THOSE ON THE OPEN WATERS OF LOWER RED LAKE SHOULD SEEK SHELTER. HAIL UP TO NICKEL SIZE IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... HINES AROUND 320 PM CDT. BLACKDUCK AROUND 325 PM CDT. SHOOKS AND FUNKLEY AROUND 335 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4764 9507 4798 9512 4791 9441 4761 9441 TIME...MOT...LOC 2011Z 271DEG 32KT 4772 9475 DTR
Special weather statement, Aug 31, 3:16 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
316 PM CDT SAT AUG 31 2013
MNZ022>024-027-028-312100-
EAST BECKER MN-HUBBARD MN-MAHNOMEN MN-SOUTH CLEARWATER MN-WEST BECKER
MN-
316 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN CLEARWATER...
NORTHEASTERN BECKER...EXTREME SOUTHERN MAHNOMEN AND WESTERN HUBBARD
COUNTIES UNTIL 400 PM CDT...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 21 MILES NORTHEAST OF DETROIT LAKES...NEAR WHITE
EARTH...MOVING TO THE EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
BAD MEDICINE LAKE AROUND 330 PM CDT.
TWO INLETS AROUND 345 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4700 9584 4716 9589 4715 9555 4717 9554
4716 9513 4710 9509 4698 9510
TIME...MOT...LOC 2016Z 272DEG 32KT 4708 9559
DTRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 1:41 PM CDT | Special Weather Statement | FGF | Norman | 19 min |
| Aug 31, 1:53 PM CDT | Special Weather Statement | FGF | Clay | 22 min |
| Aug 31, 3:11 PM CDT | Special Weather Statement | FGF | Beltrami | 49 min |
| Aug 31, 3:16 PM CDT | Special Weather Statement | FGF | Becker | 44 min |
| Aug 31, 3:33 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 27 min |
| Aug 31, 3:57 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 63 min |
| Aug 31, 4:07 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 53 min |
| Aug 31, 4:55 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 65 min |
| Aug 31, 5:23 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 67 min |
| Aug 31, 6:22 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 38 min |
| Aug 31, 6:51 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 54 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.